Alert archive / Texas / Coastal Flood Statements in 2020

Coastal Flood Statement 2, NWS Brownsville, TX

May 9, 2020Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at May 9, 2020, 10:57 AM CDT for Kenedy County, Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 9, 2020, 10:57 AM CDT (15:57 UTC)
Expired
May 9, 2020, 7:00 PM CDT
In force
8 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WHUS44 KBRO 091557
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
1057 AM CDT Sat May 9 2020

TXZ256-257-351-100000-
/O.NEW.KBRO.CF.S.0002.200509T1557Z-200510T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
1057 AM CDT Sat May 9 2020

* WHAT...Isolated minor coastal flooding.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Narrow beaches may be impassable. Some water on low
  lying roads and property is possible, especially along HWY 4
  near Boca Chica Village.

* ADDITIONAL DETAILS...High tide occurred at 7:43 AM this morning,
  with low tide expected at 11:07 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways or narrow wet beaches. 

&&

$$

Hallman

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at May 9, 6:51 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 9, 6:51 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
651 AM CDT Sat May 9 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Since the early morning conv has shifted offshore over
the last several hours, the RGV airports have a bit of a break
with VFR conditions expected to persist for at least a few hours
at HRL and BRO. The MFE airport has a low cld deck in place at 1
kft. This break in the conv will likely be somewhat short lived
due to the close proximity of the old cold front that pushed
offshore overnight. Expect this old front to be the focusing
mechanism for some additional conv later today and possibly into
this evening. At this time, do not expect much in the way of
severe conv as the current atms over region has stabilized pretty
well.

&&

.PREV DISCUSSION... /issued 431 AM CDT Sat May 9 2020/

SHORT TERM (Today through Sunday): The widespread severe conv
from last night into early this morning has weakened quite a bit
leaving behind an MCV roughly over Hidalgo County moving steadily
eastward. The leftover pcpn has been diminishing steadily over
the last couple of hours as the cold front has finally moved south
of the Rio Grande and offshore of the lower TX coastline which in
turn is decreasing CAPE values over the western and central
portions of Deep South TX and the RGV. This will give the region
a break from the moderate to heavy rainfall for the next few
hours. However, as the MCV pushes eastward and encounters the old
cold front and higher CAPE values near the coastline and offshore,
expect additional conv to refire later today mainly along the
coastal areas and offshore. This conv could also be enhanced by a
coastal trough/surface low later today indicated by short term
guidance.

After today, the 500 mb short waves over the RGV will shift
eastwards into the Gulf of Mex allowing for weak ridging to build
into the region decreasing the conv potential somewhat. However,
will leave a mention of conv chcs in for Sun as the short term
model guidance tries to hold some lingering deep layer moisture in
place over the area mainly into tomorrow morning. Some of the conv
could also be enhanced by diurnal heating a bit as daytime highs
on Sun will be rebounding into the low to mid 80s across the
region.

Will leave the Flash Flood Watch in place for today, despite the
better conv chcs/QPF amounts apparently shifting more to the
coastline and offshore. After the widespread heavy rainfall that
impacted the western counties last night night, believe that these
areas could be pretty susceptible to any additional heavy
rainfall.

LONG TERM (Sunday Night through Friday): In general, zonal flow
aloft will continue through the remainder of the weekend and through
the middle part of the workweek. Multiple perturbations in the west-
to-east flow will be the focus for isolated to scattered showers and
thunderstorms on Monday and Tuesday. Latest run of the GFS continues
to show a more robust shortwave trough, even forms a closed low just
north of the CWA, late Monday night, into Tuesday morning. With
ECMWF in disagreement with this solution, will go with a blend of
the two models for now. Should have better confidence in the next 24
to 48 hours. Precipitation chances become less likely on Wednesday
and Thursday as weak ridging builds over Southern Texas. Rain
chances return on Friday as another shortwave trough approaches the
area. At the surface, southeast winds are forecast to return Monday
night as high pressure moves into the Tennessee Valley. This will
allow low-level moisture and temperatures to really increase through
the remainder of the week.

MARINE (Today through Sunday): The stronger N-NE surface flow
building in behind the cold front will maintain pretty hazardous
marine conditions today both for the Bay and Gulf waters. The
increasing winds and seas will also be helped along by a
tightening PGF near the lower TX coastline due to the potential
surface troffing/coastal low progged by short range models today.
The PGF will then start to gradually weaken later tonight into
Sunday as the surface trough/coastal low moves eastwards away from
the lower TX coastline. This should allow for some gradual
improvement in the marine conditions heading into Sun.

Sunday Night through Thursday: Generally favorable marine conditions
expected Sunday night through Monday morning as light to moderate
winds begin to veer from northeast to east. Winds will turn more
east-southeasterly or southeasterly and increase beginning Monday
afternoon as high pressure settles in over the Tennessee Valley and
the pressure gradient tightens. This will lead to Small Craft
Exercise Caution conditions through the middle part of the week. In
response to the increasing winds, seas are forecast to build to 4 to
6 feet on the Gulf waters during this time frame. Slightly adverse
winds and seas may continue into Thursday with deepening low
pressure developing in the Plains.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening for TXZ248>257-351-353.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ130-132-
     135.

     Small Craft Advisory until midnight CDT tonight for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...60
Long Term/Upper Air...67
Social Media/Graphicasts...63
IDSS...54
Hazardous weather outlook, May 9, 7:00 AM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
700 AM CDT Sat May 9 2020

TXZ248>257-351-353-101200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
700 AM CDT Sat May 9 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a High Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

A Flash Flood Watch remains in effect for all of Deep South Texas
until 7 PM CDT this evening.

Scattered to numerous showers and isolated thunderstorms are
forecast, especially near the coast. Some thunderstorms may
produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-101200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
700 AM CDT Sat May 9 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory remains in effect for the Gulf of Mexico
waters from 0 to 60 nautical miles offshore until midnight
tonight. A Small Craft Advisory is in effect for the Laguna Madre
until 7 pm this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional Small Craft Advisories are possible along the lower
Texas coast Tuesday though Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:39 PM CDTSpecial Weather StatementBROZapata51 min
May 8, 7:44 PM CDTSpecial Weather StatementBROJim Hogg46 min
May 8, 7:53 PM CDTSpecial Weather StatementBROStarr37 min
May 8, 8:10 PM CDTSevere Thunderstorm WarningBROStarr50 min
May 8, 8:18 PM CDTSpecial Weather StatementBROJim Hogg27 min
May 8, 8:36 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata39 min
May 8, 8:41 PM CDTSevere Thunderstorm WarningBROStarr, Zapata49 min
May 8, 8:51 PM CDTAreal Flood AdvisoryBROStarr3 hr
May 8, 9:12 PM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata3 hr
May 8, 9:18 PM CDTSpecial Weather StatementBROJim Hogg57 min
May 8, 9:21 PM CDTSpecial Weather StatementBROStarr54 min
May 8, 9:28 PM CDTSpecial Marine WarningBRO2 hr
May 8, 9:34 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr56 min
May 8, 9:53 PM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata3 hr
May 8, 10:00 PM CDTSevere Thunderstorm WarningBROStarr45 min
May 8, 10:12 PM CDTSevere Thunderstorm WarningBROHidalgo33 min
May 8, 10:13 PM CDTFlash Flood WarningBROJim Hogg, Starr3 hr
May 8, 10:24 PM CDTAreal Flood AdvisoryBROStarr2 hr
May 8, 10:32 PM CDTFlash Flood WarningBROStarr2 hr
May 8, 10:35 PM CDTSevere Thunderstorm WarningBROHidalgo55 min
May 8, 10:40 PM CDTAreal Flood AdvisoryBROZapata6 min
May 8, 10:41 PM CDTSevere Thunderstorm WarningBROStarr49 min
May 8, 10:46 PM CDTFlash Flood WarningBROZapata2 hr
May 8, 10:49 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy41 min
May 8, 10:50 PM CDTSpecial Marine WarningBRO115 min
May 8, 10:54 PM CDTAreal Flood AdvisoryBROHidalgo, Starr2 hr
May 8, 11:02 PM CDTFlash Flood WarningBROHidalgo, Starr3 hr
May 8, 11:12 PM CDTAreal Flood AdvisoryBROHidalgo, Starr2 hr
May 8, 11:26 PM CDTSpecial Weather StatementBROHidalgo49 min
May 8, 11:32 PM CDTSpecial Weather StatementBROHidalgo58 min
May 8, 11:43 PM CDTAreal Flood AdvisoryBROHidalgo, Starr95 min
May 9, 12:13 AM CDTSpecial Weather StatementBROWillacy62 min
May 9, 12:53 AM CDTSpecial Weather StatementBROWillacy52 min
May 9, 12:54 AM CDTSpecial Marine WarningBRO84 min
May 9, 1:10 AM CDTAreal Flood AdvisoryBROHidalgo, Kenedy, Willacy110 min
May 9, 2:13 AM CDTAreal Flood AdvisoryBROHidalgo, Jim Hogg, Starr, Zapata86 min

Nearby

Coastal Flood Statements in Texas, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.